Oklahoma, 2023Drought in Oklahoma, January 1 to 31, 2023
January 1 to 31, 2023 · NWS OUN · 46 events in 46 counties and zones
Despite intermittent periods of precipitation throughout the month, widespread severe to exceptional drought conditions persisted across much of western, northern, central, and southern Oklahoma.
Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite intermittent periods of precipitation throughout the month, widespread severe to exceptional drought conditions persisted across much of western, northern, central, and southern Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 31, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1033 PM CST Sat Dec 31 2022
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 203 PM CST Sat Dec 31 2022
The rest of the weekend will be relatively quiet across the area. A
cool/cold New Year's night in store across the area for tonight.
Winds are expected to be relatively light with temperatures dropping
into the mid 30s to upper 40s N to S across the fa. Some models show
a weak pseudo warm front could develop across northern/central
portions of fa tonight into tomorrow. Some weak moisture advection
may develop near this boundary which may lead to some patchy fog
developing, mainly in north central OK, but this potential currently
seems fairly low so have left a mention out of the forecast for now
but something for later shifts to keep an eye on. Otherwise, a
mild/warm day is expected for New Year's Day with highs climbing
into the upper 50s to low 70s (N to S).
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 203 PM CST Sat Dec 31 2022
Main Concern: Showers/Storms and Potential Severe Weather Monday
A more active day is expected Monday with an upper trough affecting
the region. Models show the upper trough moving over Sierra
Nevada area tonight and continuing to move east across the
western U.S. Models show this system centered over the Four
Corners region early Monday with closed low lifting NE into the
central U.S. Monday/Monday night. Meanwhile, at the sfc, moisture
will advect northward Sunday into Monday with 50s/60s dewpoints
possible in parts of the fa. Models then show a dryline/Pacific
cold front moving across the region Monday as the upper low begins
to move into the central U.S. and the sfc low moves across KS.
Moisture/warm air advection is expected to develop ahead of the
main upper system which will bring a chance for showers/storms to
parts of the fa early Monday. Showers/storms will then remain
possible across portions of the fa throughout the day Monday until
the dryline/Pacific cold front moves across the region. Strong to
severe storms will be possible Monday, mainly along and east of
I-35 and S of I-44 where the better moisture is expected to be in
place. The strong to severe potential could begin Monday morning
with a few elevated storms but much of the severe potential is
currently expected Monday afternoon/evening. The area could still
shift a bit depending on the timing of the upper low/trough,
dryline/Pacific front, and area of better moisture return so there
are still some uncertainties but strong/severe storms seem
possible for at least SE parts of the area Monday.
Models show another upper trough moving across the central U.S.
Friday/Saturday. A lee trough will begin to develop Friday as this
system approaches increasing the pressure gradient across the region
causing breezy southerly winds. Some moisture will also begin to
spread back northward although currently don't expect enough for a
chance of precipitation. A weak front is expected to move into parts
of the fa as the upper trough moves into the Plains but the boundary
is expected to stall over the area. This will keep what moisture
return has been ongoing across portions of the region from moving
too far from the area and return across the fa Sunday when southerly
winds return. Models show another upper trough then potentially
affecting the region Sunday/Monday which might bring another chance
for rain but that is day 8-9 so will have to see if models continue
with that scenario over the coming days.
As for temperatures this coming week, above average temperatures are
expected to continue Sunday night into Monday before a cold front
Monday night/Tuesday cools temperatures back down closer to around
normal for much of the rest of next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1030 PM CST Sat Dec 31 2022
Will keep mention of MVFR visibility restrictions north of
developing warm front post 12Z across KPNC and KSWO terminals.
Lower restrictions appear possible farther north and east, but
amendments may be needed later tonight if fog development is more
widespread and/or dense than currently expected. Winds will stay
light through the period. Deteriorating conditions expected just
after this valid period with stratus and rain development.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 42 65 52 65 / 0 0 0 50
Hobart OK 40 68 49 65 / 0 0 0 20
Wichita Falls TX 48 72 55 69 / 0 0 0 30
Gage OK 36 62 42 62 / 0 0 0 20
Ponca City OK 39 60 47 65 / 0 0 0 50
Durant OK 48 73 58 70 / 0 0 10 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...11
Hazardous weather outlook, Dec 31, 2:13 PM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
213 PM CST Sat Dec 31 2022
OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
213 PM CST Sat Dec 31 2022
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
.Thunderstorms...
Strong to severe thunderstorms are possible Monday afternoon and
evening, mainly across parts of southern and eastern Oklahoma.
Large hail and damaging winds will be the main threats.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Drought, Harper
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
Drought, Woods
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Woods forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Drought, Alfalfa
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Drought, Grant
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Drought, Kay
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Drought, Ellis
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Drought, Woodward
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Woodward forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
Drought, Major
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Major forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.312, -98.536 (the zone’s center; the record gives no point)
Drought, Garfield
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Drought, Noble
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Noble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Drought, Payne
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Payne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
Drought, Logan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Drought, Kingfisher
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Drought, Blaine
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Blaine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.875, -98.433 (the zone’s center; the record gives no point)
Drought, Dewey
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Dewey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.988, -99.008 (the zone’s center; the record gives no point)
Drought, Roger Mills
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Roger Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
Drought, Custer
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Custer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
Drought, Beckham
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Beckham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Drought, Washita
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Washita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
Drought, Caddo
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Caddo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Drought, Canadian
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Canadian forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
Drought, Oklahoma
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Drought, Lincoln
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.703, -96.881 (the zone’s center; the record gives no point)
Drought, Pottawatomie
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
Drought, Seminole
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Seminole forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.168, -96.615 (the zone’s center; the record gives no point)
Drought, Hughes
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hughes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.048, -96.250 (the zone’s center; the record gives no point)
Drought, Coal
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Coal forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.588, -96.298 (the zone’s center; the record gives no point)
Drought, Garvin
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Garvin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.705, -97.309 (the zone’s center; the record gives no point)
Drought, Murray
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.482, -97.068 (the zone’s center; the record gives no point)
Drought, Cleveland
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cleveland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
Drought, McClain
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- McClain forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.009, -97.444 (the zone’s center; the record gives no point)
Drought, Grady
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Grady forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
Drought, Stephens
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.486, -97.851 (the zone’s center; the record gives no point)
Drought, Carter
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Carter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.251, -97.286 (the zone’s center; the record gives no point)
Drought, Comanche
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Drought, Kiowa
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Drought, Greer
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Greer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.936, -99.561 (the zone’s center; the record gives no point)
Drought, Harmon
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Harmon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Drought, Jackson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Drought, Tillman
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Tillman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Drought, Cotton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cotton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.290, -98.372 (the zone’s center; the record gives no point)
Drought, Jefferson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.111, -97.836 (the zone’s center; the record gives no point)
Drought, Love
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Love forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.950, -97.244 (the zone’s center; the record gives no point)
Drought, Marshall
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.025, -96.769 (the zone’s center; the record gives no point)
Drought, Johnston
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Johnston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Drought, Pontotoc
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.728, -96.684 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, January 1, 20233 deaths · $134 million · 5 events
- Flooding in California, January 1 to 17, 2023$272 million · 6 events
- Flash Flooding and Heavy Snow in Utah, January 1 to 3, 2023$60,000 · 19 events
- Flash Flood and Flood in Arizona, January 1 to 2, 2023$40,000 · 2 events
- Drought in Nebraska, January 1 to 31, 202326 events
- Flash Flooding and Debris Flows in California, January 1, 2023$2,000 · 62 kt wind · 26 events
- Drought in Kansas, January 1 to 31, 202323 events
- Drought in Nebraska, January 1 to 31, 202321 events
- Winter Storm and Winter Weather in Wyoming, January 1 to 2, 202320 events
- Drought in Oklahoma, January 1 to 31, 202318 events
- Drought in South Dakota, January 1 to 31, 202317 events
- Drought in Texas, January 1 to 31, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074363, 1074365, 1074366, 1074367, 1074368, 1074369, 1074370, 1074371, 1074372, 1074374, 1074375, 1074376, 1074377, 1074378, 1074379, 1074380, 1074381, 1074382, 1074383, 1074384, 1074385, 1074386, 1074387, 1074389, 1074390, 1074391, 1074392, 1074393, 1074394, 1074395, 1074396, 1074397, 1074398, 1074399, 1074400, 1074401, 1074402, 1074403, 1074404, 1074405, and more.